Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Groups Complexity Cryptology

Managing Editor: Shpilrain, Vladimir / Weil, Pascal

Editorial Board: Ciobanu, Laura / Conder, Marston / Eick, Bettina / Elder, Murray / Fine, Benjamin / Gilman, Robert / Grigoriev, Dima / Ko, Ki Hyoung / Kreuzer, Martin / Mikhalev, Alexander V. / Myasnikov, Alexei / Perret, Ludovic / Roman'kov, Vitalii / Rosenberger, Gerhard / Sapir, Mark / Thomas, Rick / Tsaban, Boaz / Capell, Enric Ventura / Lohrey, Markus

CiteScore 2018: 0.80

SCImago Journal Rank (SJR) 2018: 0.368
Source Normalized Impact per Paper (SNIP) 2018: 1.061

Mathematical Citation Quotient (MCQ) 2018: 0.38

Print + Online
See all formats and pricing
More options …

Two general schemes of algebraic cryptography

Vitaly Roman’kovORCID iD: http://orcid.org/0000-0001-8713-7170
Published Online: 2018-10-11 | DOI: https://doi.org/10.1515/gcc-2018-0009


In this paper, we introduce two general schemes of algebraic cryptography. We show that many of the systems and protocols considered in literature that use two-sided multiplications are specific cases of the first general scheme. In a similar way, we introduce the second general scheme that joins systems and protocols based on automorphisms or endomorphisms of algebraic systems. Also, we discuss possible applications of the membership search problem in algebraic cryptanalysis. We show how an efficient decidability of the underlined membership search problem for an algebraic system chosen as the platform can be applied to show a vulnerability of both schemes. Our attacks are based on the linear or on the nonlinear decomposition method, which complete each other. We give a couple of examples of systems and protocols known in the literature that use one of the two introduced schemes with their cryptanalysis. Mostly, these protocols simulate classical cryptographic schemes, such as Diffie–Hellman, Massey–Omura and ElGamal in algebraic setting. Furthermore, we show that, in many cases, one can break the schemes without solving the algorithmic problems on which the assumptions are based.

Keywords: Algebraic cryptanalysis; linear decomposition method; nonlinear decomposition method

MSC 2010: 20F10; 94A60


  • [1]

    M. Andrecut, A matrix public key cryptosystem, preprint (2015), https://arxiv.org/abs/1506.00277v1.

  • [2]

    S. Baba, S. Kotyada and R. Teja, A non-abelian factorization problem and an associated cryptosystem, Cryptology EPrint Archive Report 2011/048 (2011), https://eprint.iacr.org/2011/048.pdf.

  • [3]

    G. Baumslag, T. Camps, B. Fine, G. Rosenberger and X. Xu, Designing key transport protocols using combinatorial group theory, Algebraic Methods in Cryptography, Contemp. Math. 418, American Mathematical Society, Providence (2006), 35–43. Google Scholar

  • [4]

    V. D. Belousov, Foundations of the Quasigroups and Loops Theory (in Russian), Nauka, Moscow, 1967. Google Scholar

  • [5]

    A. Ben-Zvi, A. Kalka and B. Tsaban, Cryptanalysis via algebraic spans, Cryptology ePrint Archive Report 2014/041 (2014), https://eprint.iacr.org/2014/041.pdf.

  • [6]

    A. Ben-Zvi, A. Kalka and B. Tsaban, Cryptanalysis via algebraic spans, Advances in Cryptology—CRYPTO 2018, Lecture Notes in Comput. Sci. 10991, Springer, Berlin (2018), 1–20. Google Scholar

  • [7]

    S. J. Bigelow, Braid groups are linear, J. Amer. Math. Soc. 14 (2001), no. 2, 471–486. CrossrefGoogle Scholar

  • [8]

    S. R. Blackburn, C. Cid and C. Mullan, Cryptanalysis of three matrix-based key establishment protocols, J. Math. Cryptol. 5 (2011), no. 2, 159–168. Google Scholar

  • [9]

    B. Cavallo and D. Kahrobaei, A family of polycyclic groups over which the uniform conjugacy problem is NP-complete, Internat. J. Algebra Comput. 24 (2014), no. 4, 515–530. CrossrefGoogle Scholar

  • [10]

    J. H. Cheon and B. Jun, A polynomial time algorithm for the braid Diffie–Hellman conjugacy problem, Advances in Cryptology—CRYPTO 2003, Lecture Notes in Comput. Sci. 2729, Springer, Berlin (2003), 212–225. Google Scholar

  • [11]

    B. Eick and D. Kahrobaei, Polycyclic groups: A new platform for cryptology?, preprint (2004), https://arxiv.org/abs/math/0411077v1.

  • [12]

    D. Garber, D. Kahrobaei and H. T. Lam, Length-based attacks in polycyclic groups, J. Math. Cryptol. 9 (2015), no. 1, 33–43. Google Scholar

  • [13]

    A. Garreta, A. Miasnikov and D. Ovchinnikov, Random nilpotent groups, polycyclic presentations, and Diophantine problems, Groups Complex. Cryptol. 9 (2017), no. 2, 99–115. Google Scholar

  • [14]

    M. N. Gornova, E. G. Kukina and V. A. Roman’kov, Cryptanalysis of Ushakov–Shpilrain’s authentication protocol based on the twisted conjugacy problem (in Russian), Prikl. Diskr. Mat. (2015), no. 2(28), 46–53. Google Scholar

  • [15]

    A. B. Gribov, P. A. Zolotykh and A. V. Mikhalev, A construction of algebraic cryptosystem over the quasigroup ring (in Russian), Mat. Vopr. Kriptogr. 1 (2010), no. 4, 23–32. Google Scholar

  • [16]

    J. Gryak and D. Kahrobaei, The status of polycyclic group-based cryptography: A survey and open problems, Groups Complex. Cryptol. 8 (2016), no. 2, 171–186. Google Scholar

  • [17]

    L. Gu, L. Wang, K. Ota, M. Dong, Z. Cao and Y. Yang, New public key cryptosystems based on non-abelian factorization problems, Secur. Commun. Netw. 6 (2013), no. 7, 912–922. CrossrefGoogle Scholar

  • [18]

    L. Gu and S. Zheng, Conjugacy systems based on nonabelian factorization problems and their applications in cryptography, J. Appl. Math. 2014 (2014), Article ID 630607. Google Scholar

  • [19]

    B. Hurley and T. Hurley, Group ring cryptography, Int. J. Pure Appl. Math. 69 (2011), no. 1, 67–86. Google Scholar

  • [20]

    T. Hurley, Cryptographic schemes, key exchange, public key, preprint (2013), https://arxiv.org/abs/1305.4063v1.

  • [21]

    G. J. Janusz, Faithful representations of p groups at characteristic p. I, J. Algebra 15 (1970), 335–351. CrossrefGoogle Scholar

  • [22]

    D. Kahrobaei and V. Shpilrain, Using semidirect product of (semi)groups in public key cryptography, Pursuit of the Universal, Lecture Notes in Comput. Sci. 9709, Springer, Cham (2016), 132–141. Google Scholar

  • [23]

    K. H. Ko, S. J. Lee, J. H. Cheon, J. W. Han, J.-S. Kang and C. Park, New public-key cryptosystem using braid groups, Advances in Cryptology—CRYPTO 2000 (Santa Barbara 2000), Lecture Notes in Comput. Sci. 1880, Springer, Berlin (2000), 166–183. Google Scholar

  • [24]

    D. Krammer, Braid groups are linear, Ann. of Math. (2) 155 (2002), no. 1, 131–156. CrossrefGoogle Scholar

  • [25]

    M. Kreuzer, A. D. Myasnikov and A. Ushakov, A linear algebra attack to group-ring-based key exchange protocols, Applied Cryptography and Network Security, Lecture Notes in Comput. Sci. 8479, Springer, Cham (2014), 37–43. Google Scholar

  • [26]

    J. Macdonald, A. Miasnikov, A. Nikolaev and S. Vassileva, Logspace and compressed-word computations in nilpotent groups, preprint (2015), https://arxiv.org/abs/1503.03888.

  • [27]

    A. Mahalanobis, The Diffie–Hellman key exchange protocol and non-abelian nilpotent groups, Israel J. Math. 165 (2008), 161–187. CrossrefGoogle Scholar

  • [28]

    V. T. Markov, A. V. Mikhalev, A. V. Gribov, P. A. Zolotykh and S. S. Skazhenik, Quasigroups and rings in coding theory and cryptography (in Russian), Appl. Discrete Math. (2012), no. 4(18), 31–52. Google Scholar

  • [29]

    G. Maze, C. Monico and J. Roshental, Diffie–Hellman a public key cryptosystem based on actions by semigroups, IEEE International Symposium on Information Theory (Lausanne 2002), IEEE Press, Piscataway (2012), 10.1109/ISIT.2002.1023538. Google Scholar

  • [30]

    A. Myasnikov and V. Roman’kov, A linear decomposition attack, Groups Complex. Cryptol. 7 (2015), no. 1, 81–94. Google Scholar

  • [31]

    A. Myasnikov, V. Shpilrain and A. Ushakov, Random subgroups of braid groups: An approach to cryptanalysis of a braid group based cryptographic protocol, Public Key Cryptography—PKC 2006, Lecture Notes in Comput. Sci. 3958, Springer, Berlin (2006), 302–314. Google Scholar

  • [32]

    A. Myasnikov, V. Shpilrain and A. Ushakov, Group-based Cryptography, Adv. Courses Math. CRM Barcelona, Birkhäuser, Basel, 2008. Google Scholar

  • [33]

    A. Myasnikov, V. Shpilrain and A. Ushakov, Non-commutative Cryptography and Complexity of Group-theoretic Problems, Math. Surveys Monogr. 177, American Mathematical Society, Providence, 2011. Google Scholar

  • [34]

    A. Myasnikov and A. Weiß, TC0 circuits for algorithmic problems in nilpotent groups, 42nd International Symposium on Mathematical Foundations of Computer Science, LIPIcs. Leibniz Int. Proc. Inform. 83, Leibniz-Zentrum für Informatik, Wadern (2017), Article ID 23. Google Scholar

  • [35]

    A. D. Myasnikov and A. Ushakov, Length based attack and braid groups: Cryptanalysis of Anshel–Anshel–Goldfeld key exchange protocol, Public Key Cryptography—PKC 2007, Lecture Notes in Comput. Sci. 4450, Springer, Berlin (2007), 76–88. Google Scholar

  • [36]

    A. G. Myasnikov and A. Ushakov, Random subgroups and analysis of the length-based and quotient attacks, J. Math. Cryptol. 2 (2008), no. 1, 29–61. Google Scholar

  • [37]

    H. O. Pflugfelder, Quasigroups and Loops: Introduction, Sigma Ser. Pure Math. 7, Heldermann, Berlin, 1990. Google Scholar

  • [38]

    V. Roman’kov, Equations over groups, Groups Complex. Cryptol. 4 (2012), no. 2, 191–239. Google Scholar

  • [39]

    V. Roman’kov, Introduction to Cryptography (in Russian), Moscow, Forum, 2012. Google Scholar

  • [40]

    V. Roman’kov, Algebraic cryptography (in Russian), Omsk, Omsk State University, 2013. Google Scholar

  • [41]

    V. A. Roman’kov, Cryptanalysis of some schemes applying automorphisms (in Russian), Prikl. Diskr. Mat. (2013), no. 3(21), 35–51. Google Scholar

  • [42]

    V. Roman’kov, A nonlinear decomposition attack, Groups Complex. Cryptol. 8 (2016), no. 2, 197–207. Google Scholar

  • [43]

    V. Roman’kov, A polynomial time algorithm for the braid double shielded public key cryptosystems, Bull. Karaganda Univ. Math. Ser. 84 (2016), no. 4, 110–115. Google Scholar

  • [44]

    V. A. Roman’kov, A general encryption scheme using two-sided multiplications with its cryptanalysis, preprint (2017), https://arxiv.org/abs/1709.06282v1.

  • [45]

    V. Roman’kov, Cryptanalysis of a combinatorial public key cryptosystem, Groups Complex. Cryptol. 9 (2017), no. 2, 125–135. Google Scholar

  • [46]

    V. A. Roman’kov and A. A. Obzor, A general algebraic cryptographic key exchange scheme and its cryptanalysis, Prikl. Diskr. Mat. (2017), no. 37, 52–61. Google Scholar

  • [47]

    S. K. Rososhek, Cryptosystems in automorphism groups of group rings of Abelian groups, J. Math. Sci. (N.Y.) 154 (2008), no. 3, 386–391. CrossrefGoogle Scholar

  • [48]

    V. Shpilrain, Cryptanalysis of Stickel’s key exchange scheme, Computer Science – Theory and Applications—CSR 2008, Lecture Notes in Comput. Sci. 4296, Springer, Berlin (2008), 283–288. Google Scholar

  • [49]

    V. Shpilrain, Search and witness problems in group theory, Groups Complex. Cryptol. 2 (2010), no. 2, 231–246. Google Scholar

  • [50]

    V. Shpilrain, Problems in group theory motivated by cryptography, preprint (2018), https://arxiv.org/abs/1802.07300.

  • [51]

    V. Shpilrain and A. Ushakov, A new key exchange protocol based on the decomposition problem, Algebraic Methods in Cryptography, Contemp. Math. 418, American Mathematical Society, Providence (2006), 161–167. Google Scholar

  • [52]

    V. Shpilrain and G. Zapata, Using the subgroup membership search problem in public key cryptography, Algebraic Methods in Cryptography, Contemp. Math. 418, American Mathematical Society, Providence (2006), 169–178. Google Scholar

  • [53]

    J. D. H. Smith, An Introduction to Quasigroups and Their Representations, Stud. Adv. Math, Chapman & Hall/CRC, Boca Raton, 2007. Google Scholar

  • [54]

    E. Stickel, A new method for exchanging secret keys, Third International Conference on Information Technology and Applications—ICITA’05, IEEE Press, Piscataway (2005), 426–430. Google Scholar

  • [55]

    B. Tsaban, Practical polynomial time solutions of several major problems in noncommutative-algebraic cryptography (preliminary announcement), IACR eprint (2014).

  • [56]

    B. Tsaban, Polynomial-time solutions of computational problems in noncommutative-algebraic cryptography, J. Cryptology 28 (2015), no. 3, 601–622. CrossrefGoogle Scholar

  • [57]

    L. Wang, L. Wang, Z. Cao, E. Okamoto and J. Shao, New constructions of public-key encryption schemes from conjugacy search problems, Information Security and Cryptology, Lecture Notes in Comput. Sci. 6584, Springer, Heidelberg (2011), 1–17. Google Scholar

  • [58]

    X. Wang, C. Xu, G. Li, H. Lin and W. Wang, Double shielded public key cryptosystems, Cryptology ePrint Archive Report 2014/558 (2014), https://eprint.iacr.org/2014/558.

About the article

Received: 2018-03-20

Published Online: 2018-10-11

Published in Print: 2018-11-01

Funding Source: Russian Science Foundation

Award identifier / Grant number: 16-11-10002

This research was supported by Russian Science Foundation, project 16-11-10002.

Citation Information: Groups Complexity Cryptology, Volume 10, Issue 2, Pages 83–98, ISSN (Online) 1869-6104, ISSN (Print) 1867-1144, DOI: https://doi.org/10.1515/gcc-2018-0009.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in